MAUDE Adverse Event Report: ETHICON INC. VCL+ VIO 27IN 0 S/A UR-5; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ VIO 27IN 0 S/A UR-5; SUTURE, ABSORBABLE, SYNTHETIC
Model Number VCP376H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent a gynecological procedure on 12/03/2019 and suture was used.During the procedure, the needle broke and the tip was inside the patient.An x -ray revealed the location of the piece and it was removed.The procedure was completed with a like device with no adverse patient consequences reported.No additional information was provided.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 01/28/2020.Additional h3 investigation summary: a suture needle was returned for evaluation.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was predominantly composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records couldn't be reviewed as the batch number is unknown.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.

Brand Name
VCL+ VIO 27IN 0 S/A UR-5
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9530502
Report Number2210968-2019-91389
Device Sequence Number2217347
Product Code GAM
UDI-Device Identifier10705031052895
UDI-Public10705031052895
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberVCP376H
Device Catalogue NumberVCP376H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2020
Initial Date Received by Manufacturer 12/09/2019
Supplement Date Received by Manufacturer01/16/2020
Initial Report FDA Received Date12/30/2019
Supplement Report FDA Received Date01/28/2020
Patient Sequence Number1